Advertisement

Set-Valued and Variational Analysis

, Volume 26, Issue 3, pp 531–560 | Cite as

An Equivalence Theorem on Minimum Sheltering Speed for Non-convex Habitats

  • Tao Wang
Article
  • 29 Downloads

Abstract

The paper is devoted to a new family of variational problems for differential inclusions, motivated by the protection of human and wildlife habitats when an invasive environmental disaster occurs. Indeed, the mathematical model consists of a differential inclusion describing the expansion of invaded region over time, and an artificial barrier that cannot be penetrated by the invasive agent is erected to shield the habitat, which serves as the control strategy and is characterized as a one-dimensional rectifiable set. We consider an isotropic case that the disaster spreads with uniform speed in all directions, and develop an equivalence result on the minimum construction speed required for implementing a sheltering strategy determined by a rectifiable Jordan curve. By measuring the invaded portion of barriers over time, it is shown that each connected non-convex habitat admits an equivalent habitat that contains the given habitat and their minimum speeds are equal. In particular, the boundary of an equivalent habitat can be partitioned into two arcs: an arc is locally convex, and the other is part of the boundary of illuminated area. This leads to a corollary on the existence of admissible sheltering strategies for non-convex habitats.

Keywords

Differential inclusion Dynamics sheltering Minimum speed Strategy existence 

Mathematics Subject Classification (2010)

28A75 34A60 49J21 51M16 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosio, L., Colesanti, A., Villa, E.: Outer Minkowski content for some classes of closed sets. Math. Annal. 342, 727–748 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aubin, J.P., Cellina, A.: Differential Inclusions. Springer, Berlin (1984)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bressan, A.: Differential inclusions and control of forest fires. J. Differential Equations 243, 179–207 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bressan, A.: Dynamic blocking problems for a model of fire propagation. Adv. Appl. Math Model. Comput. Sci., Fields Inst. Commun. 66, 11–40 (2013)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bressan, A., Burago, M., Friend, A., Jou, J.: Blocking strategies for a fire control problem. Anal. Appl. 6, 229–246 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bressan, A., De Lellis, C.: Existence of optimal strategies for a fire confinement problem. Comm. Pure Appl. Math. 62, 789–830 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bressan, A., Piccoli, B.: Introduction to the Mathematical Theory of Control, Springfield Mo (2007)Google Scholar
  8. 8.
    Bressan, A., Wang, T.: Equivalent formulation and numerical analysis of a fire confinement problem. ESAIM: Control Optim. Calc. Var. 16, 974–1001 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bressan, A., Wang, T.: Global optimality conditions for a dynamic blocking problem. ESAIM: Control Optim. Calc. Var. 18, 124–156 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bressan, A., Wang, T.: On the optimal strategy for an isotropic blocking problem. Calc. Var. and PDEs 45, 125–145 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bressan, A., Wang, T.: The minimum speed for a blocking problem on the half plane. J. Math. Anal. Appl. 356, 133–144 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Conway, J.B.: Functions of One Complex Variable, vol. II. Springer, New York (1995)Google Scholar
  13. 13.
    De Lellis, C., Robyr, R.: Hamilton-jacobi equations with obstacles. Arch. Rational Mech. Anal. 200, 1051–1073 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Falconer, K.J.: The Geometry of Fractal Sets. Cambridge University Press (1986)Google Scholar
  15. 15.
    Freitag, E., Busam, R.: Complex Analysis, 2nd Edn. Springer, Berlin (2009)zbMATHGoogle Scholar
  16. 16.
    Leoni, G.: A First Course in Sobolev Spaces. American Mathematical Society (2009)Google Scholar
  17. 17.
    Wang, T.: Optimality conditions for a blocking strategy involving delaying arcs. J. Optim. Theory Appl. 152, 307–333 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wang, T.: Dynamic sheltering problem and an existence theorem for admissible strategies. Set-Valued Var. Anal. 22, 391–446 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.School of Electrical and Computer EngineeringCornell UniversityIthacaUSA

Personalised recommendations